Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Burlington, VT

June 26, 2002Chittenden County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 26, 2002, 3:10 PM EDT for Chittenden County, Vermont. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 3:10 PM EDT (19:10 UTC)
Expired
Jun 26, 2002, 4:15 PM EDT
In force
65 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Chittenden County, VT

The radar

The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:25 PM EDTThunderstorm WindColchester, VT
Jun 26, 3:30 PM EDTThunderstorm WindBurlington, VT
Jun 26, 3:35 PM EDTThunderstorm WindShelburne, VT
Jun 26, 3:35 PM EDTThunderstorm WindEssex Jct, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 261910
SVRBTV
VTC007-262015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHITTENDEN COUNTY IN VERMONT

* UNTIL 415 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CHARLOTTE...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHARLOTTE...SHELBURNE AROUND 320 PM EDT
  NEAR HINESBURG AROUND 330 PM EDT
  6 MILES SOUTH OF RICHMOND AROUND 340 PM EDT
  NEAR HUNTINGTON AROUND 350 PM EDT
  NEAR BOLTON AROUND 400 PM EDT

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:25 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 26, 1:25 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT WED JUN 26 2002

WARM HUMID AMS WL RMN IN PLC THRU TMRW THEREFORE SHWRS/TSTMS WL RMN
IN FCST. CD FNT WL DROP THRU FA TMRW NGT BUT SEEMS TO WASH OUT A
BIT. PREFRONTAL TROF WL PRBLY CREATE MR CNVCTN TMRW THAN CD FNT TMRW
NGT.

FOLLOWING CD FNT SLIGHTLY COOLER AND MUCH DRIER...CLEANER CANADIAN
AIR WL MV OVR FA. THIS WL SET UP A NEARLY PERFECT BEGINNING TO
WEEKEND. HIGH PRES WL BUILD OFF THE COAST BY BEGINNING OF NXT WEEK
RETURNING HOT HUMID AIR TO FA FOR THE BULK OF NXT WEEK.

.BTV...NONE.

MCGILL

In the hours before

Special weather statement, Jun 26, 2:19 PM EDT, 51 minutes before
NYZ034-035-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT WED JUN 26 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 PM FOR ESSEX COUNTY NEW YORK...

THUNDERSTORMS ARE DEVELOPING IN A VERY WARM AND HUMID AIRMASS
ACROSS NORTHERN AND CENTRAL NEW YORK. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THUS...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED WHICH INCLUDES ESSEX COUNTY NEW
YORK.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY POSSIBLE
SEVERE THUNDERSTORM WARNINGS THAT MAY BE ISSUED.  PLEASE REPORT ANY
STORM DAMAGE TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 26, 2:52 PM EDT, 18 minutes before
NYZ034-035-VTZ001>012-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT WED JUN 26 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 PM FOR ALL OF VERMONT AND ESSEX COUNTY NEW YORK...

THUNDERSTORMS ARE DEVELOPING IN A VERY WARM AND HUMID AIRMASS
ACROSS NORTHERN AND CENTRAL NEW YORK. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THUS...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF VERMONT AS WELL AS
ESSEX COUNTY NEW YORK.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY POSSIBLE
SEVERE THUNDERSTORM WARNINGS THAT MAY BE ISSUED.  PLEASE REPORT ANY
STORM DAMAGE TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:04 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille26 min
Jun 26, 3:41 PM EDTSevere Thunderstorm WarningBTVChittenden, Washington64 min
Jun 26, 3:49 PM EDTSevere Thunderstorm WarningBTVAddison41 min
Jun 26, 3:55 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orange65 min
Jun 26, 4:14 PM EDTSevere Thunderstorm WarningBTVLamoille, Orleans46 min
Jun 26, 4:53 PM EDTSevere Thunderstorm WarningBTVEssex37 min
Jun 26, 5:10 PM EDTSevere Thunderstorm WarningBTVAddison65 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.